Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Binghamton, NY

June 25, 2002Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 25, 2002, 10:34 PM EDT for Susquehanna County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2002, 10:34 PM EDT (02:34 UTC)
Expired
Jun 25, 2002, 11:00 PM EDT
In force
26 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 260234
SVRBGM
PAC115-260300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1032 PM EDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 1100 PM EDT.

* AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GIBSON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GELATT AT 1050 PM EDT
  BURNWOOD AT 1100 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$

LAT...LON 4189 7562 4172 7570 4167 7550 4186 7548

MSE/BRADY/CHAMPNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 9:10 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 25, 9:10 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
910 PM EDT TUE JUN 25 2002

SCT TSRA CONTINUE TO RUMBLE ACRS THE SRN TIER AND NE PA. ACTIVITY
HAS BEEN FOCUSED ALONG A WEAK BNDRY WHICH NOW STRETCHES E-W NEAR THE
NY/PA BORDER. XPCT CONVECTION TO CONTINUE TO WEAKEN BUT MAY HAVE TO
XTND THE CHCS TIL ARND MDNGT FOR NE PA. LOOKS LIKE AN ACTIVE DAY ON
TAP FOR TMRW WITH POTNL FOR STRONG STORMS.
--------------------------------------------------------------

THE HOT AND HUMID AIR HAS OVERSPREAD MOST OF THE FA AS DEW POINT
TEMPS HAVE CLIMBED TO THE UPPER 60S TO NEAR 70. SHRA HAVE BEGUN TO
DEVELOP IN THE UNSTABLE AIR MASS. WILL THROW IN THE MENTION OF EARLY
EVE SHRA/TSRA IN ALL ZONE GROUPINGS BUT KEEP THE CHCS LOW. WITH THE
HIGH DEW POINTS AND SOME SPOTS RECEIVING RAIN WILL ALSO MENTION
PATCHY FOG DEVELOPING TOWARD DAYBREAK.

AFTER THE MORNING FOG BURNS OFF...WED WILL BE ANOTHER HOT AND HUMID
DAY. LOOKS LIKE THERE WILL BE A BETTER CHC OF CONVECTION THAN TODAY
WITH A SFC TROUGH IN THE AREA AND MORE IN THE WAY OF DYNAMICS.
MODELS INDICATE QUITE A BIT OF INSTABILITY ONCE AGAIN (CAPES AROUND
2500). WITH HIGH PRECIP WATER VALUES WILL LEAVE IN THE MENTION OF
HEAVY RAINFALL WITH SOME OF THE THUNDERSTORMS. MOST OF THE FA HAS
BEEN OUTLOOKED IN A SLIGHT RISK OF SEVERE WEATHER...WITH DAMAGING
WINDS THE MAIN THREAT. THE MODELS KEEP THE CONVECTION GOING WED
NIGHT. WILL CONTINUE THE LOW CHC OF SHRA AND TSRA CURRENTLY IN THE
FORECAST. COLD FRONT AND MID/UPPER LVL TROUGH APPROACH THE FA
THURSDAY. WITH THE INSTABILITY PERSISTING SHRA AND TSRA WILL BE
LIKELY AGAIN.

USED A COMPROMISE IN THE GUIDANCE TEMPS WHERE DIFFERENCES WERE NOTED.

.BGM...NONE.

SMF/RHB

In the hours before

Special weather statement, Jun 25, 8:12 PM EDT, 2 hours 22 minutes before
NYZ045-056-057-062-PAZ039-040-260215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
812 PM EDT TUE JUN 25 2002

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING
INTO THE AREA...

AT 804 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS FROM SIDNEY TO NEW
MILFORD... MOVING EAST AT 10 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
SUSQUEHANNA AT 820 PM.
SIDNEY CENTER AND LAKEVIEW AT 830 PM.
WINTERDALE AND STARUCCA AT 845 PM.
HANCOCK AT 855 PM.
WALTON... THOMPSON AND HIAWATHA AT 900 PM.
STARLIGHT AND SHEHAWKEN AT 915 PM.
HAMDEN AND LAKEWOOD AT 930 PM.
EQUINUNK AT 950 PM.
LIVINGSTON MANOR AND CALLICOON AT 1015 PM.

THUNDERSTORMS COULD HAVE HAIL UP TO HALF AN INCH... GUSTY WINDS UP
TO 40 MILES AN HOUR... AND HEAVY RAINFALL OF UP TO AN INCH.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. GUSTY WINDS... HAIL... VERY HEAVY RAIN... AND
DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

TAC
Local storm report, Jun 25, 10:28 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
1028 PM EDT TUE JUN 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    DELHI                     NY   WIND DAMAGE
06/25/02   DELAWARE                       TREE DOWN REPORTED BY LAW
                                          ENFORCEMENT

0750 PM    FENTON                    NY   1.00 INCH HAIL
06/25/02   BROOME                         REPORTED BY
STORM SPOTTER

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:28 PM EDTSevere Thunderstorm WarningBGMPike62 min
Jun 26, 6:11 PM EDTSevere Thunderstorm WarningBGMWayne49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.